Kentucky, 2002Flood in Kentucky, December 20 to 26, 2002
December 20 to 26, 2002 · NWS PAH · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 20, 3:23 AM CST, 37 minutes earlier.
Area forecast discussion, Dec 20, 3:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST THU DEC 19 2002
WITH COLD FRONT EAST OF THE AREA...SKIES WERE MOSTLY CLEAR THIS
MORNING AS TEMPS CONTINUED TO FALL. GREAT LAKES VORTEX CONTINUED TO
SPIN AS SFC HIGH PRESSURE CENTERED OVER THE GULF BUILT INTO OUR
AREA.
MODELS WERE SYNCHED UP QUITE WELL WITH THE UPCOMING FEATURES IN THE
NEAR TERM...GFS WAS A BIT FASTER THAN ETA AFTER 42 HOURS. A LOBE OF
MOISTURE ASSOCIATED WITH THE VORTEX MAY CLIP PRIMARILY THE SW IN
AREA FRI AFTN...RESULTING IN ONLY A TEMPORARY INCREASE IN CLOUD
COVER THERE. A MINOR PERTURBATION IN THE FAST MID LEVEL FLOW...WITH
A SFC REFLECTION...WILL ROCKET ACROSS THE CONUS AND PERHAPS KICK OFF
A FEW PRE-FRONTAL SHOWERS ACROSS THE AREA LATE ON SAT.
IN THE EXTENDED FCST...A LARGE TROF ROTATES THROUGH THE SW U.S. AND
MAKES ITS WAY TOWARD THE MS AND OH RIVER VALLEYS...INTRODUCING
PLENTY OF MOISTURE ADVECTION/UPGLIDE AHEAD OF IT EARLY NEXT WEEK.
GFS HAS SPED UP THE ONSET OF PRECIP SINCE THE LAST RUN AND IS AT
LEAST SIX HOURS FASTER THAN THE CANADIAN/ECMWF. THEREFORE WILL FCST
A SLIGHTLY SLOWER SOLUTION...WITH THE ONSET OF PCPN SOMETIME MON
NITE/TUE MORNING. 1000-850MB THICKNESSES AND MEX GUIDANCE SUGGEST A
SHALLOW COLD LAYER COULD RESULT IN PCPN TYPE BEING FZRA/RA/SN.
1000-700MB CRITICAL THICKNESSES ARE LESS FAVORABLE. ATTM...WILL DO
THE RA/SN ROUTINE FOR A DAY5 FORECAST. LOOKS LIKE THE SUN WILL
RETURN FOR CHRISTMAS DAY AND MAYBE EVEN GREET SOME SNOW COVER.
NEAR TERM GUIDANCE NUMBERS IN GENERALLY GOOD AGREEMENT WITH MESOETA
TEMPS. WONT DEVIATE MUCH.
.PAH...NONE.
DB
Hazardous weather outlook, Dec 19, 7:30 PM CST, 8 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...OVERNIGHT...
THE THREAT OF ANY OVERLAND FLOODING HAS ENDED AT THIS TIME.
HOWEVER...DUE TO THE RECENT HEAVY RAINFALL...CERTAIN POINTS ON THE
OHIO RIVER...AS WELL AS THE PATOKA AND GREEN RIVERS ARE EXPECTED TO
RISE ABOVE FLOOD STAGE ON FRIDAY AND SATURDAY.
FOR ADDITIONAL DETAILS ON RIVER FLOODING...CHECK OUT THE LATEST FLOOD
WARNINGS /WGUS43 - SDFFLWPAH/ AND FLOOD STATEMENTS /RWUS42 -
SDFFLSPAH/ ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH
KENTUCKY. THIS INFORMATION CAN BE OBTAINED THROUGH NOAA WEATHER
RADIO...COMMERICAL RADIO AND TELEVISION...AND ON THE INTERNET AT
WWW.CRH.NOAA.GOV/PAH/AHPS/INDEX.SHTML.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
SMITH
Flood, Muhlenberg
- When
- December 20, 4:00 AM CST to December 26, 10:00 AM CST
- Where
- Muhlenberg forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.216, -87.142 (the zone’s center; the record gives no point)
Heavy rainfall on the 18th and 19th in the Green River Basin sent portions of the Green River above flood stage. The river crested slightly over four feet above the 380-foot flood stage on the 21st. This resulted in some flooding of low-lying bottomlands, but no property damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 20, 200210 events
- Winter Weather in Maine, December 20, 20028 events
- Winter Weather in New York, December 20, 20023 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 20023 events
- Winter Weather in New Hampshire, December 20, 20022 events
- Flood in Kentucky, December 20 to 21, 20021 event
- Flood in Indiana, December 20, 20021 event
- High Wind in North Carolina, December 20, 2002$10,000 · 1 event
- Funnel Cloud in California, December 20, 20021 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, December 20, 200263 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, December 20, 200255 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, December 20, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325521.